Improved blood glucose control by insulin treatment in patients with Type 2 (non-insulin dependent) diabetes mellitus increases the risk for hypoglycaemic episodes. Our objective was to investigate if hypoglycaemia causes electrocardiographic changes and cardiac arrhythmias in patients with Type 2 diabetes. Six insulin-treated patients with Type 2 diabetes and no known cardiac disease took part in the study. Hypoglycaemia was induced by insulin infusion aiming at a plasma glucose less than or equal to 2.0 mmol l-1 or hypoglycaemic symptoms. All patients experienced hypoglycaemic symptoms. The median lowest arterial plasma glucose was 2.0 mmol l-1. Arterial plasma adrenaline concentration increased from 0.4 +/- 0.1 (mean +/- SE) to 6.9 +/- 0.3 nmol l-1 (p less than 0.001) while serum potassium was lowered from 4.1 +/- 0.3 mmol l-1 to 3.5 +/- 0.2 mmol l-1 (p less than 0.001). The heart rate increased significantly during hypoglycaemia except in one patient who developed hypoglycaemic symptoms and a severe bradyarrhythmia at a plasma glucose of 4.4 mmol l-1. One patient developed frequent ventricular ectopic beats during hypoglycaemia while four patients showed no arrhythmia. ST-depression in ECG leads V2 and V6 was observed during hypoglycaemia in five patients (p less than 0.05) and four patients developed flattening of the T-wave. In conclusion, the study supports the hypothesis that hypoglycaemia in patients with Type 2 diabetes may be hazardous by causing cardiac arrhythmias.